Texas, 2018

Hail and Damaging Winds in Texas, May 30, 2018

May 30, 2018 · NWS AMA · 18 events in 5 counties and zones

A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A SW-NE jet streak segment set up across New Mexico with good lift downstream of the jet max across the northern Panhandles where a strong 500 mb 40 kt. jet was also present across the Panhandles. A perturbation in the mean 500 mb flow moving across the southern Rockies helped to generate a small but strong line segment across eastern New Mexico which eventually moved east throughout the Oklahoma and far northern Texas Panhandles. The path of the line-segment storms followed along a noticeable 850-700 mb moisture gradient oriented NW-SE just downstream of the 700 mb perturbation axis. As the line of storms raced east, large hail up to tennis ball sized cause some damages to home. Damaging wind gusts from RFD's and the storms progression did also cause some damage. On the southern edge of the line, even a funnel cloud was reported at one point in far NE TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 6:12 PM CST, 9 minutes earlier.

Area forecast discussion, May 30, 6:12 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
712 PM CDT Wed May 30 2018

.AVIATION...

Thunderstorms will impact GUY in next few hours. Some of these
have been severe. Appears they have avoided DHT and vertainly are
not expected to impact AMA. Generally expect IFR through the
period, although there is a slight chance for brief MVFR vsbys
around sunrise.

&&

.PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/

..Severe thunderstorm Watch for northern Texas and Oklahoma
Panhandles through 10 pm...

DISCUSSION...

Weak frontal boundary extends east across the southern TX
Panhandle from SFC low pressure located in the far SW TX
Panhandle. This boundary separates much drier air to the south
from modified airmass to the north with ERLY flow and higher
moisture content. ML Cape values just north of the boundary ranged
from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in
little to none and 0-1 km helicity is negligible. However deep
layer shear is solid and the effective bulk shear was around 45
on average at 4 pm. Thunderstorms have already begun forming in
the mountain areas in NE NM where cap has eroded. The nose of a
weak jet max moving into the area is also aiding in initiation.
The most favored area associated with the jet impulse will move
across the OK Panhandle through evening. H7 theta-e pool is also
shown by models moving across the area in advance of weak H7
disturbance with best theta-e advection also shown across the
northern 1/3 to 2/3s of the CWA this evening. Given this,
continue to show highest POPs (40-60%) across the far north,
however CAMs have trended south with SRN extent of the convection
and have pulled POPs a bit south in this package to just include
the AMA area. Indication is also that after a brief period with
discrete cells, storms may congeal into an MCS as they move across
the area. Convective parameters mentioned above all suggest
another busy evening with severe thunderstorm potential. SPC has
issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the
northern 2 Texas Panhandle COs. Wind and hail are main threats,
possibly favoring wind as the event unfolds. Can't rule out a
brief TOR, but high LCLs will be limiting factor as they have been
all week to sustaining tornadoes.

An upper ridge will build over the area from the south through
early Friday. This will provide some of hottest temps of the year
by Friday, possibly near record levels some locations. That said,
am wondering if recent rainfall will impact highs some locations
(obviously not problem in AMA). Models show good H7 theta-e
advection into SE areas on Friday east of a dryline, but
dewpoints are not impressive. This could lead to some very high
based storms as a disturbance rides around the ridge late in the
day. Main threat if this happens would be from microburst winds
due to strong inverted V sounding profiles.

The ridge pushes SE slightly over the weekend, opening the door to
disturbances inducing storms Saturday night through Monday as
favorable theta-e progs continue. Noted the instability currently
is not progged to be very impressive. Capped POPs at 30% for now
given some model disagreement in strength of S/WVs and how much a
trough in the SW US is able to weaken the ridge. Temps will cool
some SAT as the ridge weakens, then a cold front will provide
more significant cooling Sunday (hence the limited cape mentioned
above). Influence of the front will be short lived and temps will
recover Monday and especially Tuesday as the ridge builds north
once again.

Fire Weather...

Elevated fire weather conditions are possible across the far western
Panhandles Thursday however recent rainfall is expected to mitigate
the threat. Elevated to critical conditions are possible in the northwest
half of the area on Friday (west of dry line) mainly in areas
that have had much less recent rainfall in the last few weeks,
such as the southwest Panhandles.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 30, 3:22 AM CST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Wed May 30 2018

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
422 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the Oklahoma Panhandle and the
northern and eastern Texas Panhandle. Some storms may become
severe with large hail and damaging winds being the main threat
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, Sunday and Monday. Storms
reaching severe criteria remain low at this time.

Heat at or above 105 degrees is possible on Thursday and Friday
for many areas across the region. A Heat Advisory may be needed.

Elevated fire weather conditions across parts of the far western
Panhandles are possible on Thursday and parts of the western and
central Panhandles on Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Friday, and Tuesday.

In the hours before

Special weather statement, May 30, 4:56 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT WED MAY 30 2018

OKZ001-TXZ001-310000-
Cimarron OK-Dallam TX-
556 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 700 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kenton to 4 miles south of
Seneca. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3699 10252 3615 10251 3631 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2256Z 268DEG 26KT 3703 10301 3656 10312

Bieda
Special weather statement, May 30, 5:00 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
600 PM CDT WED MAY 30 2018

TXZ001-006-310000-
Hartley TX-Dallam TX-
600 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 700 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sedan, or 17 miles north of Amistad, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3631 10304 3615 10251 3583 10249 3601 10304
TIME...MOT...LOC 2300Z 278DEG 28KT 3617 10310

TLH
Local storm report, May 30, 5:49 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 W BOISE CITY          36.73N 102.53W
05/30/2018  M1.00 INCH       CIMARRON           OK   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED JUST WEST OF BOISE CITY.

&&

EVENT NUMBER AMA1800196

FOX

The radar

The Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Dallam

When
May 30, 6:21 PM CST
Where
Dallam County, 1.77 mi NW of Kerrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.500, -102.240

Thunderstorm Wind, Sherman

When
May 30, 6:58 PM CST
Where
Sherman County, 8.92 mi E of Stratford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.430, -101.910

Two semi-trailers likely blown down due to winds. Damage is along highway 54, just northeast of county road 15.

Hail, Sherman

When
May 30, 7:02 PM CST
Where
Sherman County, 7.22 mi WSW of Texhoma
Measured
2 in hail
Reported by
NWS Employee
Coordinates
36.460, -101.820

Two inch diameter hail near the intersection of FM 119 and county road D.

Hail, Hansford

When
May 30, 7:44 PM CST
Where
Hansford County, 4.99 mi NE of Gruver
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.330, -101.350

Half Dollar size hail north of Gruver.

Hail, Hansford

When
May 30, 7:45 PM CST
Where
Hansford County, 5.12 mi NNE of Gruver
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.340, -101.370

Measured 1.25 inch diameter hail and reported approximately 6 miles north-northeast of Gruver.

Hail, Hansford

When
May 30, 7:50 PM CST
Where
Hansford County, 6.24 mi N of Gruver
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
36.360, -101.410

Half dollar to ping pong ball sized hail fell near the intersection of highway 136 and FM 2535.

Thunderstorm Wind, Hansford

When
May 30, 8:02 PM CST
Where
Hansford County, 4.34 mi NE of Spearman
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.240, -101.140

Storm chaser reports a downed power line along Highway 15 northeast of Spearman.

Hail, Hansford

When
May 30, 8:07 PM CST
Where
Hansford County, 9.17 mi ENE of Gruver
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.340, -101.260

Ping Pong ball sized hail northeast of the town of Gruver.

Thunderstorm Wind, Ochiltree

When
May 30, 8:16 PM CST
Where
Ochiltree County, 4.41 mi WSW of Perryton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.370, -100.870

Snapped power line approximately 3 to 4 miles southwest of Perryton, along highway 15.

Thunderstorm Wind, Ochiltree

When
May 30, 8:30 PM CST
Where
Ochiltree County, 1.31 mi WNW of Twichell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.440, -100.740

Late report of high line poles down from damaging winds northeast of Perryton via sheriff.

Thunderstorm Wind, Lipscomb

When
May 30, 8:36 PM CST
Where
Lipscomb County, 2.62 mi ENE of Lipscomb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.250, -100.230

Wind damage reported east-northeast of Lipscomb.

Hail, Lipscomb

When
May 30, 8:55 PM CST
Where
Lipscomb County, 5.02 mi W of Lipscomb
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.230, -100.360

Local media posted on social media a picture of large hail about 2 inches in diameter.

Funnel Cloud, Lipscomb

When
May 30, 9:01 PM CST
Where
Lipscomb County, 4.87 mi N of Darrouzett
Reported by
Emergency Manager
Coordinates
36.500, -100.310

Funnel cloud reported north of Darrouzett near the state line.

Hail, Lipscomb

When
May 30, 9:05 PM CST
Where
Lipscomb County, 2.15 mi SSW of Lipscomb
Measured
1.75 in hail
Reported by
Public
Coordinates
36.200, -100.280

Via Facebook.

Hail, Lipscomb

When
May 30, 9:07 PM CST
Where
Lipscomb County, Lipscomb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.230, -100.270

Thunderstorm Wind, Lipscomb

When
May 30, 9:15 PM CST
Where
Lipscomb County, 7.53 mi WNW of Higgins
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -100.140

Large tree limbs across Highway 213 just west of 1454 required crews to remove.

Hail, Lipscomb

When
May 30, 9:25 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.030

All windows blown out on the north side of a home.

Hail, Lipscomb

When
May 30, 10:25 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.120, -100.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758755, 758760, 758764, 758766, 758769, 758772, 758774, 758776, 758778, 758781, 758783, 758785, 758786, 758787, 758788, 758789, 758790, 758791.